MAUDE Adverse Event Report: SYNTHES HAGENDORF SCREWDRIVER SHAFT T25 STRAIGHT TIP/6MM HXC; SCREWDRIVERS

SYNTHES HAGENDORF SCREWDRIVER SHAFT T25 STRAIGHT TIP/6MM HXC; SCREWDRIVERS
Catalog Number 03.620.064
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: patient id, date of birth and weight are not available for reporting.Device is an instrument and is not implanted / explanted.Device history records review was completed for part # 03.620.064, lot # 9864730.Manufacturing location: (b)(4), manufacturing date: may 13, 2016.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2017, patient underwent a matrix hardware removal and extension fusion procedure of l3-4.During the procedure, the factory torque loosened on two t-handle screwdrivers and the shaft was unscrewed from the handle.Also during this procedure, the tip broke on both a screwdriver shaft t25 straight tip/6mm hxc and a straight tip t25 driver standard.The original procedure to implant a matrix system on l4-5 was performed on an unknown date.The patient healed successfully.The procedure on (b)(6) 2017 was planned in response to degenerative disc disease on the level adjacent to the old fusion.All fragments were easily removed without any additional intervention.There was a five minute delay.The removed intact construct included two matrix 6.0x45 screws, two caps and two 45mm rods.The procedure was successfully completed.Concomitant devices reported: matrix 6.0x45 screws (part # 04.632.645, lot # unknown, quantity 2); locking caps (part # 04.632.000, lot # unknown, quantity 2); 45mm rods (part # 04.636.045, lot# unknown, quantity 2).The event that led to the revision surgery is captured in (b)(4).This report captures the event that occurred during the revision procedure.This report is for one (1) screwdriver shaft t25 straight tip/6mm hxc.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: a product development investigation was performed for the subject device (screwdriver shaft t25 straight tip/6mm hxc, part number 03.620.064, lot number 9864730).The subject device was returned with the complaint condition stating: (2) t25 stardrive screwdriver shafts (03.620.064, lot 9864730, mfg 13-may-2016 and 03.632.400, lot 9492736, mfg 14-jul-2015) broke during matrix screw removal.The tip of the screwdrivers displayed spiral fractures.The reported retrieved fragments were not returned with the complaint.Replication of the complaint is not applicable as the malfunctions were visually confirmed.The complaint description does not indicate that a torque limiting screwdriver handle was used with the screwdriver shafts.The matrix deformity and degenerative technique guides state to always use the torque limiting handle (03.620.061) to reduce risk of damage to the t25 screwdriver shaft.The technique addition also cautions to never use a fixed or ratcheting t-handle screwdriver to remove locking caps.If the torque limiting attachment is not used when using any of the stardrive shaft options, breakage of the driver may occur and could potentially harm the patient.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection, device history record (dhr) review, and drawing review were performed as part of this investigation.This complaint is confirmed.The t-handle t25 stardrive screwdrivers are one of ten t25 driver shafts intended to be utilized for screw insertion in the matrix system (03.632.002-005/072-075/400-401).Of the ten t25 drivers available in the system, only four are intended for final tightening (03.632.002, 03.632.072, 03.632.400 and 03.632.401) with the use of a 10nm torque limiting ratchet handle (03.620.061) and a countertorque (03.632.049).The matrix deformity and degenerative technique guides state to always use the torque limiting handle (03.620.061) to reduce risk of damage to the t25 screwdriver shaft.The technique addition also cautions to never use a fixed or ratcheting t-handle screwdriver to remove locking caps.If the torque limiting attachment is not used when using any of the stardrive shaft options, breakage of the driver may occur and could potentially harm the patient.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.A device history review was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.A design clinical and risk management (dcrm) review and/or occurrence rate calculation must be performed for all complaint parts which resulted in a classification of serious injury that were not generated from a literature article.Therefore, no dcrm calculation will be performed for this complaint.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SCREWDRIVER SHAFT T25 STRAIGHT TIP/6MM HXC
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6348944
Report Number3003875359-2017-10076
Device Sequence Number10931349
Product Code HXX
UDI-Device Identifier10705034717807
UDI-Public(01)10705034717807(10)9864730
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number03.620.064
Device Lot Number9864730
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/26/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/22/2017
Supplement Report FDA Received Date03/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PART# 04.632.000, LOT# UNKNOWN, QUANTITY 2; PART# 04.632.645, LOT# UNKNOWN, QUANTITY 2; PART# 04.636.045, LOT# UNKNOWN, QUANTITY 2
Patient Age55 YR